Hail, Hansford
- When
- May 27, 5:15 PM CST
- Where
- Hansford County, 0.89 mi SW of Gruver
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.260, -101.410
Two main supercells developed under moderate to strong instability, shear around 30 kt, steep mid-level lapse rates and divergence in the upper levels. Low-level|jet also developed after sunset to have storms continue into the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Two main supercells developed under moderate to strong instability, shear around 30 kt, steep mid-level lapse rates and divergence in the upper levels. Low-level|jet also developed after sunset to have storms continue into the evening hours. Northern supercell across northern TX and southern OK Panhandle produce hail up to quarters and wind gusts above 60 MPH. Southern supercell across east central TX Panhandle produced up to baseball sized hail and and wind gusts up to 60 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 27, 5:00 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 600 PM CDT Sun May 27 2018 .DISCUSSION... 00Z TAF Cycle VFR conditions will prevail at all three TAF sites through 00Z Tuesday. Some showers and thunderstorms may affect the three TAF sites between 00Z and 03Z Monday with the best chances being the Guymon TAF site. East to southeast and south winds 10 to 20 knots with gusts near 25 to 30 knots will be the rule at all three TAF sites with stronger and erratic winds in and near thunderstorms. Schneider && .PREV DISCUSSION... /Issued 405 PM CDT Sun May 27 2018/ DISCUSSION... Thunderstorms developing at this time will have support from moderate to strong instability, shear around 30 kt, steep mid- level lapse rates and divergence in the upper levels. Low-level jet will develop after sunset, with continued support. Very good opportunity for thunderstorms Monday afternoon and evening also as airmass east of dryline moistens further. Models diverge Tuesday and beyond with distribution of low-level moisture. Resulting unrealistic pops distributions offered by Blend have been smoothed, and capped or eliminated in later periods. Above-normal temperatures are expected daily, with Thursday through Saturday possibly reaching Heat Advisory levels in Palo Duro Canyon. Cockrell && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11
Hazardous Weather Outlook National Weather Service Amarillo TX 347 PM CDT Sun May 27 2018 OKZ001>003-TXZ001>020-317-281200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 347 PM CDT Sun May 27 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Isolated to scattered thunderstorms are expected. Some storms could reach severe levels with large hail and damaging winds being the main threats. Some storms will likely produce brief heavy rains, possibly leading to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday through Wednesday night, and again Friday night and Saturday. Storms may become strong to severe, especially on Monday and Monday night. Large hail, damaging winds, and very heavy rains will be possible with the stronger storms Monday and Monday night. Elevated fire weather conditions are expected on Monday, Tuesday, and Friday mainly across western parts of the Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening, and again Monday afternoon and evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions Monday, Tuesday, and Friday. Cockrell
Special Weather Statement National Weather Service Amarillo TX 458 PM CDT SUN MAY 27 2018 TXZ002-003-272230- Sherman TX-Hansford TX- 458 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN AND WEST CENTRAL HANSFORD COUNTIES UNTIL 530 PM CDT... At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Sunray, or 19 miles southeast of Stratford, moving northeast at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern Sherman and west central Hansford Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3607 10174 3607 10196 3648 10175 3634 10147 TIME...MOT...LOC 2158Z 211DEG 21KT 3618 10179 Bieda
Special Weather Statement
National Weather Service Amarillo TX
515 PM CDT SUN MAY 27 2018
OKZ002-TXZ003-272245-
Texas OK-Hansford TX-
515 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS AND
NORTHWESTERN HANSFORD COUNTIES UNTIL 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Goodwell, or 13 miles south of Guymon, moving
north at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Guymon and Optima.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3671 10116 3633 10147 3642 10162 3649 10162
3681 10147
TIME...MOT...LOC 2215Z 201DEG 24KT 3649 10146
BiedaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 2 W GUYMON 36.69N 101.51W
05/27/2018 M63 MPH TEXAS OK ASOS
&&
EVENT NUMBER AMA1800113
JCSpecial Weather Statement
National Weather Service Amarillo TX
551 PM CDT SUN MAY 27 2018
OKZ002-TXZ002-003-007-008-272330-
Texas OK-Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
551 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...NORTHWESTERN
HUTCHINSON...SOUTHEASTERN SHERMAN...HANSFORD AND NORTHEASTERN MOORE
COUNTIES UNTIL 630 PM CDT...
At 551 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from 4 miles northeast of Sunray to 12 miles
northwest of Morse to 5 miles southwest of Gruver to Pringle.
Movement was northeast at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Gruver, Morse and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows. Do not drive into areas where blowing dust restricts
visibility.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3632 10165 3655 10145 3659 10128 3619 10121
3585 10144 3596 10164 3605 10181
TIME...MOT...LOC 2251Z 203DEG 20KT 3606 10176 3616 10166 3621 10150
3595 10145
BiedaSpecial Weather Statement
National Weather Service Amarillo TX
554 PM CDT SUN MAY 27 2018
TXZ013-272345-
Carson TX-
554 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARSON COUNTY UNTIL 645
PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Panhandle, moving northeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Panhandle and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3524 10156 3532 10163 3543 10162 3563 10138
3562 10136 3525 10110
TIME...MOT...LOC 2253Z 235DEG 14KT 3536 10155
BiedaSpecial Weather Statement
National Weather Service Amarillo TX
613 PM CDT SUN MAY 27 2018
TXZ012-272345-
Potter TX-
613 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTER COUNTY UNTIL 645
PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Amarillo, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Amarillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3531 10193 3557 10172 3549 10162 3533 10163
3529 10162 3519 10177
TIME...MOT...LOC 2313Z 222DEG 16KT 3532 10179
BiedaThe Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
16 hail, 5 thunderstorm wind, 3 flood. Local standard time, as filed.
Golf ball sized hail on Highway 60 southwest of Pampa.
Mping report.
Heavy rainfall producing localized street flooding.
Hail between dime and nickel, with a few quarter sized.
Street flooding reported.
Nickel sized hail reported.
Golf ball sized hail reported.
In addition to wind, golf ball hail was reported.
Mping report.
Report of quarter sized hail and strong outflow winds from storm.
Reports of quarter sized hail and strong outflow winds from storm.
Report received from the spotter network.
Golf ball sized hail on highway 60 southwest of Pampa.
Deputy reported transformers were blowing up around him off highway 60 southwest of Pampa, with very strong winds.
Potential rear flank downdraft from the storm.
Minor street flooding in Pampa.
Facebook report with photos.
Baseball hail a few blocks north of the blowing alley.
Facebook report.
Local official south of Pampa reporting golf ball sized hail.
Tennis ball hail.
Reported by law enforcement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755850, 755851, 755852, 755846, 755853, 755847, 755854, 755855, 755867, 755856, 755857, 755868, 755858, 755859, 755866, 755869, 755849, 755860, 755861, 755862, 755863, 755864, 755865, 755870.